PDA

View Full Version : Andvice for Poorly Old Bun again



hartleyhare
31-12-2015, 03:22 PM
Theo has a middle ear infection that has been ongoing for awhile. It cleared first time after 6 weeks on Depocillin but came back once anti-biotic therapy stopped. He has been back on the Depocillin for almost 2 weeks now. Over past few days he has gone down hill quite a lot. He has a head tilt from a very bad bout of EC in 2009 which also left him blind in one eye and with partial facial paralysis. The head tilt has now become quite pronounced and he is unable to stand up for very long and requires either syringe feeding or holding in an upright position to eat. I took him to the vet this am. I said the head tilt and obvious dizziness could be the ear problem or it could be the EC has flared up again. Stress appears to be connected to EC and Theo has recently lost Pip, had his ears syringed out at vets plus the ongoing ear infection. Vet said he could do an x-ray but it may prove inconclusive. We decided on a course of Panacur and Stemetil. I used the Stemetil when he had EC back in 2009 and it really helped him. However, cannot get hold of any for several days, so is there anything else I can give in between that is available over the counter?

Jack's-Jane
31-12-2015, 05:40 PM
Theo has a middle ear infection that has been ongoing for awhile. It cleared first time after 6 weeks on Depocillin but came back once anti-biotic therapy stopped. He has been back on the Depocillin for almost 2 weeks now. Over past few days he has gone down hill quite a lot. He has a head tilt from a very bad bout of EC in 2009 which also left him blind in one eye and with partial facial paralysis. The head tilt has now become quite pronounced and he is unable to stand up for very long and requires either syringe feeding or holding in an upright position to eat. I took him to the vet this am. I said the head tilt and obvious dizziness could be the ear problem or it could be the EC has flared up again. Stress appears to be connected to EC and Theo has recently lost Pip, had his ears syringed out at vets plus the ongoing ear infection. Vet said he could do an x-ray but it may prove inconclusive. We decided on a course of Panacur and Stemetil. I used the Stemetil when he had EC back in 2009 and it really helped him. However, cannot get hold of any for several days, so is there anything else I can give in between that is available over the counter?

Whilst there are alternatives to Stemetil we cant advise you to administer them to Theo. Can you call the Vet again and ask him/her ?

Is Theo on Metacam. Inflammation caused by both EC and bacterial infections can cause the vestibular symptoms (head tilt etc). Metacam would address any inflammation.

Did the symptoms worsen AFTER Theo had his ears flushed out ? If so this might indicate that the tympanic membranes (ear drums) are perforated which could lead to infection spreading to the middle ear. An Xray may provide some details as to if there is infection in the middle ear, but a CT scan would be more useful.

Unfortunately ear infections can prove to be a huge challenge to treat. Did the Vet suggest changing the antibiotic therapy ?

hartleyhare
31-12-2015, 07:10 PM
I wasn't looking for an alternative to Stemetil, just something I can give to help alleviate symptoms until the Stemetil arrives. Can you give kids travel sickness pills to buns?? Vet doesn't know of anything else to give.

Yes, he is on Metacam, which he takes daily, except for once a month when he has his Cartrophen injection. His condition has worsened markedly over past week 10 days. The ear cleaning was beginning of December ( can't remember exact date ). Pip died on 18/11. We discussed CT scan or x-ray at vet today, although they don't actually have a CT machine - not sure where nearest one is up here. I should add here that Theo is at least 9 - 9 1/2, maybe more, and I have serious reservations about putting him through any invasive forms of treatment. With the ear flushing I assisted vet, so was with him all the time and he didn't need sedating. My thoughts are to try the Stemetil and Panacur to see if there is any improvement in his balance/ mobility. If not then I will have to deal with that when I know for sure. I am happy to try a different anti-biotic and did mention it today, but vet didn't know of anything to try that would be more effective then the Depocillin. I don't know what to do to help my precious old boy.

Jack's-Jane
31-12-2015, 07:48 PM
I wasn't looking for an alternative to Stemetil, just something I can give to help alleviate symptoms until the Stemetil arrives. Can you give kids travel sickness pills to buns?? Vet doesn't know of anything else to give.

Yes, he is on Metacam, which he takes daily, except for once a month when he has his Cartrophen injection. His condition has worsened markedly over past week 10 days. The ear cleaning was beginning of December ( can't remember exact date ). Pip died on 18/11. We discussed CT scan or x-ray at vet today, although they don't actually have a CT machine - not sure where nearest one is up here. I should add here that Theo is at least 9 - 9 1/2, maybe more, and I have serious reservations about putting him through any invasive forms of treatment. With the ear flushing I assisted vet, so was with him all the time and he didn't need sedating. My thoughts are to try the Stemetil and Panacur to see if there is any improvement in his balance/ mobility. If not then I will have to deal with that when I know for sure. I am happy to try a different anti-biotic and did mention it today, but vet didn't know of anything to try that would be more effective then the Depocillin. I don't know what to do to help my precious old boy.

There is something that can be bought OTC, Meclizine (AKA Meclozine) brand name 'Sea Legs' but I would not administer it to a Rabbit without prior discussion with a Vet.

Some people have found that an antibiotic called Arithromycin (Zithromax) to be effective in the treatment of ear infections.

I agree with your feelings about not really wanting to subject Theo to diagnostics which would require a GA, eg a CT scan, or any invasive treatment. I really hope that his symptoms will improve.

MightyMax
31-12-2015, 08:02 PM
Theo has a middle ear infection that has been ongoing for awhile. It cleared first time after 6 weeks on Depocillin but came back once anti-biotic therapy stopped. He has been back on the Depocillin for almost 2 weeks now. Over past few days he has gone down hill quite a lot. He has a head tilt from a very bad bout of EC in 2009 which also left him blind in one eye and with partial facial paralysis. The head tilt has now become quite pronounced and he is unable to stand up for very long and requires either syringe feeding or holding in an upright position to eat. I took him to the vet this am. I said the head tilt and obvious dizziness could be the ear problem or it could be the EC has flared up again. Stress appears to be connected to EC and Theo has recently lost Pip, had his ears syringed out at vets plus the ongoing ear infection. Vet said he could do an x-ray but it may prove inconclusive. We decided on a course of Panacur and Stemetil. I used the Stemetil when he had EC back in 2009 and it really helped him. However, cannot get hold of any for several days, so is there anything else I can give in between that is available over the counter?

I have used Sea Legs for rabbits who are dizzy from head tilt. The active ingredient in those tablets is Meclizine.

There's some useful info here: http://www.rabbit.org/health/tilt.html

The use of anti-nausea drugs is controversial, as there is no clear evidence that rabbits experience feelings of nausea. They have a different physiology than humans in that they physically do not have the capacity to vomit, so we do not know if motion sickness plays a role in rabbits with vestibular disease, and there is no substantiated evidence that the use of anti-nausea drugs helps improve the condition of rabbits with head tilt. Although there is probably no harm (although this has not been examined, either), these drugs are probably not necessary and it might be best to avoid too many pharmaceuticals given to the rabbit at one time. Some veterinarians feel anti-nausea drugs, like diphenhydramine or meclizine, are useful in the rolling rabbit or one who is not eating.

hartleyhare
06-01-2016, 06:08 PM
Thanks for the replies :D. A quick update on Mr Theo ......... He started the Panacur on the 29th Dec and after 3 days I noticed a slight improvement. Stemitil was started on the 2nd Jan and I am delighted to say that my wonderful old bun has improved again. Before treatment he was unable to get up or stand or eat unaided, fell over a lot. Now he can get up and sit/stand and move around ( slowly ) and eat unaided :love: His good eye, which had a slight flicker has regained its normal appearance and the head tilt is not so severe, although his head tilt is permanent. He is still a little unsteady on his feet but its much improved. His mobility is never going to be great due to his arthritis and spondylitis. He has also regained his ' smile '. I am delighted but at the same time I realise that this is most likely as good as it gets and that I have only bought him a little more time, not a complete recovery. Any extra time with him is precious!

He is continuing with the anti-biotic injections and the Metacam for his ear infection. I will ask vet about the Zithromaz. I have used it before to treat respiratory issues in rats with good results.